Breast Cancer Drug’s Side Effects Lead Older Women to Stop Use

Breast Cancer Drug's Side Effects Lead Older Women to Stop UseResearchers have found that severe side effects associated with certain breast cancer drugs may be why so many older patients discontinue use of the medications, despite their efficacy in preventing tumors.

According to the U.S. National Cancer Institute, it is estimated that 230,480 women will be diagnosed with breast cancer in 2011, of which 39,520 women will die of the disease, despite advancements in current treatments.

The study, conducted by experts from Northwestern University in Chicago, found that a large gap exists between what patients disclose to their doctors about the side effects and the effects they actually experience, suggesting the serious side effects may be underreported.

Researchers analyzed 686 postmenopausal breast cancer patients who were treated with drugs called aromatase inhibitors, which include Arimidex, Aromasin and Femara medications. The subjects were studied at three, six, 12 and 24 months after treatment had begun.

After three months, about 33 percent reported severe joint pain, between 28 and 29 percent reported hot flashes and 14 to 17 percent showed higher anxiety. As the duration of the treatment went on, the amount of reported side effects rose, the researchers found.

About 36 percent of patients taking the medications discontinued use after four years due to the side effects. The findings were presented on Friday, December 9, at the San Antonio Breast Cancer Symposium.

"Clinicians consistently underestimate the side effects associated with treatment," said lead investigator Lynne Wagner, an associate professor in medical social sciences at Northwestern University Feinberg School of Medicine. "[Doctors] give patients a drug they hope will help them, so they have a motivation to underrate the negative effects. Patients don't want to be complainers and don't want their doctor to discontinue treatment. So no one knew how bad it really was for patients."